This lecture is in the cardiac section because At the start of the video he goes over a situation of EKG strip changes and how they figured it was d/t PCN (Penicillin) that was given that also contained Potassium or atomic symbol “K”, as lab values show it.  Remember, a ECG strip is only part of the assessment.  With hyperkalema you will see muscle weakness and nausea and that is only when the value is at a very high end.  Normal being 3.5 -5.2 and above that is when you would start to see symptoms.

  The most common time to be on the lookout for high K is with patients with kidney failure.  Excess K is excreted by the urine and if the kidneys are not functioning, the K is one element not released in the urine.  Mild hyperkalemia is 5.2 -6.0 and this may not affect kidney patients as they tend to run high.

  If a question on the nursing exam asks, “Which patient would you tend to first?” and “An ESRD (End Stage Renal Disease) patient with a Potassium of 5.6 mEq/L.”  Chances are you could rule that answer out because that’s not that much of an elevation for that population.  However, if it came with a change in the patient’s baseline EKG rhythm and a c/o lethargy, you would pay attention to that patient sooner.

  The more you know about the inside workings of the body the better prepared you are to anticipate and watch for typical changes.  Try to understand the Electrolytes and angiotensin – rennin – aldosterone inner works to help you in the real patient setting.

No Comments

Leave a Comment